Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 122, NWS Quad Cities, IA

October 1, 2002Keokuk County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 1, 2002, 10:09 AM CDT for Keokuk County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2002, 10:09 AM CDT (15:09 UTC)
Expired
Oct 1, 2002, 10:45 AM CDT
In force
36 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Keokuk County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WUUS53 KDVN 011509
SVRMLI
IAC107-011545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1009 AM CDT TUE OCT 1 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEOKUK COUNTY IN SOUTHEAST IOWA

* UNTIL 1045 AM CDT

* AT 1007 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES NORTHWEST OF
  SIGOURNEY...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   SIGOURNEY BY 1012 AM CDT.
   WEBSTER BY 1015 AM CDT.
   SOUTH ENGLISH BY 1020 AM CDT.
   KINROSS BY 1030 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4145 9240 4126 9239 4123 9197 4149 9197

REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 2:05 AM CDT, 8 hours 4 minutes earlier.

Area forecast discussion, Oct 1, 2:05 AM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
205 AM CDT TUE OCT 1 2002

.OVERVIEW...UPPER AIR AND SURFACE ANALYSIS SUPPORT UNSETTLED AND WET
PERIOD STARTING.  WEST COAST TROUGH STARTING TO EJECT SHORT WAVES INTO
CENTRAL PLAINS WITH SOME STORMS DEVELOPING AT 06Z AHEAD AND ALONG SLOW
MOVING COLD FRONT.  SURFACE AND UPPER AIR MOISTURE INCREASING WITH 60+
DEWPOINTS NOW ACROSS UPPER MIDWEST.  HEIGHT FALL PATTERN SUGGEST LITTLE
CHANGE IN UPPER AIR FLOW WITH DECENT OVERRUNNING POTENTIAL AS COOL AIR
SLIDES INTO PLAINS AHEAD OF WEST COAST TROUGH.

...TIMING CLOUDS AND POPS TODAY AND ESPECIALLY TONIGHT WITH FRONT AND
ANY RISK OF SEVERE STORMS NEAR TERM ISSUE...THEN CONTINUING CLOUDS AND
POPS WITH OVERRUNNING SITUATION MEDIUM RANGE ISSUE INTO LATE WEEK...

.DIAGNOSIS AND DAYS 1-3...NEBRASKA COMPLEX HANDLED BEST BY AVN BUT ALL
MODELS SUPPORT ANALYSIS OF INCREASING CLOUDS WITH SHOWERS AND STORMS
MOVING INTO NW 1/2 AREA BY PM.   THEN FAVORABLE FORCING FOR LINE OF
SHOWERS AND STORMS MOVING ACROSS AREA TONIGHT.  APPEARS SEVERE POTENTIAL
WILL BE LIMITED TO ISOLATED HAIL AND MARGINALLY GUSTY WINDS UNLESS TEMPS
CAN RESPOND INTO UPPER 80S WHICH IS UNLIKELY WITH LOTS OF CLOUDS...THUS
PLAN ON NOT MENTIONING IN ZONES AND DAY FOLKS CAN ASSESS LATER TODAY.
ALL MODELS ARE TAD SLOWER WITH FROPA AND POPS INTO WEDNESDAY AND WITH
ANAFRONT SHEAR PROFILE (OVERRUNNING) SUPPORT TAKING THE SLOWEST SOLUTION
OF MODEL MIX. THUS...WILL UP POPS WEDNESDAY WITH LINGERING POST FRONTAL
RAIN AND SOME STORMS SOUTH SECTIONS.  THEN WAVES FORM ON FRONT WITH LOTS
OF TIMING VARIANCES ON MODELS SUPPORTING LIKELY WEDNESDAY NIGHT AND
CHANCE POPS THURSDAY AS WARM FRONT APPROACHES AND PASSES DURING THE DAY.
COMPLEX FEEDBACK OF POPS AND CLOUDS AND IMPACTS ON TEMPS HAVE GONE NEAR
TO SLIGHTLY ABOVE TEMP GUIDANCE BLEND WITH LARGE SCALE SE FLOW.  WELCOME
MODERATE TO HEAVY RAINS OF .5 TO 1.5 INCHES VERY LIKELY NEXT FEW DAYS
WITH ISOLATED HIGHER AMOUNTS QUITE POSSIBLE.  SINCE GROUND IS VERY DRY
NO NEED TO ISSUE ESF FOR NOW UNLESS LARGE SCALE HEAVIER RAINS DO OCCUR
TONIGHT AND ANOTHER HEAVY RAIN EVENT APPEARS MORE POSSIBLE LATE THIS
WEEK.

.EXTENDED...(FRI-MON)...REASONABLE SOLUTION OF STRONGEST UPPER LEVEL
STORM SYSTEM THIS FALL TO DATE TO PASS NEARLY OVERHEAD ON FRIDAY WITH
HIGH POPS AND SOME HEAVY RAIN POTENTIAL BUT WILL LEAVE HEAVY WORDING OUT
FOR NOW.  PLAN FOR NORMAL MODEL BIAS OF EJECTING SYSTEM 6-12 HOURS TOO
FAST WHICH IS WARRANTED SINCE MODELS HAVE SLOWED ITS PROGRESS BY 6 HOURS
OR MORE PAST 2 DAYS.  ALSO REASONABLE THAT SOME ADDED MOISTURE FROM LILI
WILL MOVE INTO ARKANSAS AHEAD OF THIS WAVE TO ADD MORE RAIN POTENTIAL.
STILL TOO EARLY TO IDENTIFY HOW MOISTURE PHASING TO MANIFEST ITSELF WITH
LILI ON FRIDAY EXCEPT WIDESPREAD LIGHT TO MODERATE RAINS EXPECTED AND
HEAVY RAIN POTENTIAL DEPENDING ON SURFACE LOW TRACK AND PHASING OF LILI
AND WEST COAST WAVE.  THEN CLEARING ON SATURDAY AND COOLER BUT NEXT
SHORT WAVE ON SUNDAY BEARS WATCHING FOR MORE POPS POTENTIAL BUT LEAVE
FOR DAY FOLKS TO DECIDE. EITHER WAY UPPER PATTERN DEFINITELY SHOWS A
COOLING TREND TO NEAR NORMAL TO MODERATELY BELOW NORMAL TEMPS SATURDAY
INTO EARLY NEXT WEEK.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 10:12 AM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Linn33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.